Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 16, NWS Bismarck, ND

May 22, 20124 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 7:19 PM CDT for 4 counties in North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 7:19 PM CDT (00:19 UTC)
Expired
May 22, 2012, 8:15 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:00 PM CDTHAIL 1.752 Sse Lehr, NDHAIL DAMAGED VEHICLES AND ONGOING AT TIME OF CALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KBIS 230019
SVRBIS
NDC021-045-047-051-230115-
/O.NEW.KBIS.SV.W.0016.120523T0019Z-120523T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 815 PM CDT.

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF GREENWAY...OR 85 MILES SOUTHWEST OF JAMESTOWN...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VENTURIA...ASHLEY...DANZIG...GREEN LAKE...LEHR...FREDONIA...KULM
  AND JUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4663 9924 4645 9857 4593 9936 4594 9973
TIME...MOT...LOC 0019Z 219DEG 44KT 4590 9957
WIND...HAIL 60MPH 1.00IN

$$

SCHECK
2 follow-up statements
008 
WWUS53 KBIS 230048
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT TUE MAY 22 2012

NDC021-045-047-051-230115-
/O.CON.KBIS.SV.W.0016.000000T0000Z-120523T0115Z/
DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND-
748 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MCINTOSH...EASTERN LOGAN...SOUTHWESTERN LAMOURE AND NORTHWESTERN
DICKEY COUNTIES UNTIL 815 PM CDT...

AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTHEAST OF LEHR...OR 59 MILES SOUTHWEST OF JAMESTOWN...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  LEHR...FREDONIA...KULM...JUD AND EDGELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL IN 
MCPHERSON COUNTY SOUTH DAKOTA. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

&&

LAT...LON 4599 9953 4663 9924 4645 9857 4593 9936
TIME...MOT...LOC 0047Z 219DEG 44KT 4616 9926
WIND...HAIL 60MPH 1.00IN

$$
282 
WWUS53 KBIS 230113
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT TUE MAY 22 2012

NDC021-045-047-051-230123-
/O.EXP.KBIS.SV.W.0016.000000T0000Z-120523T0115Z/
DICKEY ND-LAMOURE ND-LOGAN ND-MCINTOSH ND-
813 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MCINTOSH...EASTERN 
LOGAN...SOUTHWESTERN LAMOURE AND NORTHWESTERN DICKEY COUNTIES HAS 
BEEN REISSUED...

PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4599 9953 4663 9924 4645 9857 4593 9936
TIME...MOT...LOC 0113Z 219DEG 44KT 4641 9897

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 16 minutes earlier.

Area forecast discussion, May 22, 7:03 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT TUE MAY 22 2012

.DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO
WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER
ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM
MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK.
THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW
ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS.
OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND
CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR
HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON
CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG
AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF
SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL
UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR
TWEAKS TO POPS.
&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF
LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE
CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR
JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT
WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE
REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH
WEDNESDAY AFTERNOON.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Special weather statement, May 22, 5:58 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE MAY 22 2012

NDZ002-003-010-011-230000-
BURKE-MOUNTRAIL-RENVILLE-WARD-
558 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN
BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  LIGNITE...            STANLEY...            LOSTWOOD...
  NIOBE...              PALERMO...            BOWBELLS...
  NORTHGATE...          KENMARE...            BLAISDELL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS
STORMS MAY INTENSIFY.

SCHECK/AYD
Local storm report, May 22, 6:21 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     BLAISDELL               48.34N 102.08W
05/22/2012                   MOUNTRAIL          ND   STORM CHASER

            FUNNEL HALFWAY TO THE GROUND

&&

KSIMOSKO
Local storm report, May 22, 6:24 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     2 E BLAISDELL           48.34N 102.03W
05/22/2012                   MOUNTRAIL          ND   STORM CHASER

            FUNNEL HALFWAY TO THE GROUND

&&

CORRECTED REMARKS

KSIMOSKO
Local storm report, May 22, 6:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             7 N TAGUS               48.44N 101.93W
05/22/2012  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

KSIMOSKO
Local storm report, May 22, 6:42 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 N TAGUS               48.44N 101.93W
05/22/2012  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

KSIMOSKO
Special weather statement, May 22, 7:06 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT TUE MAY 22 2012

NDZ003-004-230045-
BOTTINEAU-RENVILLE-
706 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL RENVILLE COUNTY...MOVING
NORTHEAST AT 30 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER/KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman42 min
May 22, 8:09 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman36 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh33 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh41 min
May 22, 8:41 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman49 min
May 22, 8:42 PM CDTSevere Thunderstorm WarningBISBottineau33 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman28 min
May 22, 9:19 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman56 min
May 22, 9:26 PM CDTTornado WarningBISLaMoure, Stutsman13 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.